Oklahoma, 2024

Drought in Oklahoma, September 1 to 30, 2024

September 1 to 30, 2024 · NWS TSA · 13 events in 13 counties and zones

Much of eastern Oklahoma received between one and three inches of rain during September, with isolated areas of nearly five inches observed in east central Oklahoma. The exceptions were in southeastern Oklahoma, where areas received less than one and a half inches of rain for the month, and across much of northeastern Oklahoma, where less than one half inch occurred.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Much of eastern Oklahoma received between one and three inches of rain during September, with isolated areas of nearly five inches observed in east central Oklahoma. The exceptions were in southeastern Oklahoma, where areas received less than one and a half inches of rain for the month, and across much of northeastern Oklahoma, where less than one half inch occurred. The rainfall across far southeastern Oklahoma and much of northeastern Oklahoma during September corresponded to less than 25 percent of the normal average precipitation for the month. Portions of northeastern Oklahoma received less than 5 percent of the normal average precipitation for the month. As a result of this large rainfall deficit and seasonally typical hot weather, severe (D2) drought conditions expanded across much of Choctaw and Pushmataha Counties, and developed across much of northeastern Oklahoma north of Highway 412. Extreme (D3) drought conditions developed during the month across portions of Osage, Washington, Nowata, Craig, Rogers, and Mayes Counties. Monetary damage estimates as a result of the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 31, 11:28 PM CST, 32 minutes earlier.

Area forecast discussion, Aug 31, 11:28 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1228 AM CDT Sun Sep 1 2024

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 918 PM CDT Sat Aug 31 2024

As of mid evening...showers and thunderstorms from this afternoon
had mostly dissipated or moved out of the forecast area. A few
remaining showers remained in a weakening state across Northeast
Oklahoma...with a few ongoing showers still in the terrain of far
Northwest Arkansas. However...cloud tops were continuing to
warm with decreasing lightning potential which suggests this
activity should continue to weaken through late evening.

Will continue to hold a slight chance of showers/storms overnight
as the main nearly stationary frontal boundary is expected to
remain over the CWA tonight. The greater potential for additional
development at this time looks to be in the hours leading up to
daybreak across Southeast Oklahoma into Western Arkansas.

Also overnight...ample amounts of moisture over the region
combined with little to no flow at the surface and aloft could
create the potential for patchy areas of reduced visibility late
tonight into early Sunday morning. The greater potential for this
is forecast ahead/south of the front across far Eastern Oklahoma
and also far Northwest Arkansas. Thus...have inserted a mention of
patchy fog for these locations.

Temperatures this evening have cooled into the 70s from the
afternoon rains and the many outflow boundaries moving through
the region. Dewpoints tonight look to hold in the mid 60s to mid
70s for most locations...which should keep temps from cooling much
farther overnight. Forecast low temps in the 60s to mid 70s
continues to seam reasonable. For the evening update...have
adjusted PoP/Wx grids based on the mentioned above and also added
minor adjustments to the hourly temp/dewpoint trends to account
for latest trends and observations. The rest of the forecast seems
to be on track at this time.

&&

.LONG TERM...
(Sunday through Saturday)
Issued at 206 PM CDT Sat Aug 31 2024

Scattered showers and storms will continue on Sunday as the frontal
boundary lingers across the area. The best chances of showers/storms
will be across southeast Oklahoma into western Arkansas. Strong gusty
winds and locally heavy rain will be possible with the strongest storms.

Drier air works into the region Sunday night into Monday in the wake of a
reinforcing cold front. This will keep any shower and storm activity on
Monday confined to southeast Oklahoma.

Low shower and storm chances continue Tuesday into Thursday, mainly across
southeast Oklahoma into western Arkansas as a weak upper level system wanders
across the area.

Temperatures will not stray a whole lot from normal during this time-frame.

&&

.AVIATION...
(06Z TAFS)
Issued at 1228 AM CDT Sun Sep 1 2024

TEMPO IFR conditions are expected to affect all terminals except
BVO in the next 6 to 8 hours, with both low ceilings and light
fog impacts forecast. The NW AR terminals should be most affected,
with the lowest ceilings and visibilities expected at those
sites. Conditions should improve toward midday, with concerns then
shifting to the potential for thunderstorm impacts. Will maintain
the VCTS mention from the earlier TAFs at MLC and FSM, and also
include one at FYV, which should be the northern-most terminal
potentially affected. Any lingering TSRA should be away from the
TAF sites by 02/00Z, with mainly mid and high cloud prevailing
thereafter.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   67  86  66  85 /   0   0   0  10
FSM   70  87  67  83 /  10  10   0  10
MLC   68  86  66  83 /  10  30  10  20
BVO   60  86  59  86 /   0   0   0  10
FYV   63  83  60  82 /   0  10   0  10
BYV   63  83  59  81 /   0   0   0   0
MKO   66  85  66  81 /   0  10   0  10
MIO   62  84  60  83 /   0   0   0   0
F10   65  86  65  82 /   0  10  10  10
HHW   70  88  68  83 /  20  40  10  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...20
LONG TERM....10
AVIATION...22
Hazardous weather outlook, Aug 31, 8:24 PM CST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
924 PM CDT Sat Aug 31 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
924 PM CDT Sat Aug 31 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA...Southeast Oklahoma and Western Arkansas.
	ONSET...After 1 AM.

POOR VISIBILITY.
	RISK...Limited.
	AREA...Far Eastern Oklahoma and Also Far Northwest Arkansas.
	ONSET...After 1 AM.

DISCUSSION...
A slight chance of showers and thunderstorms will remain across
mainly southeast Oklahoma into western Arkansas overnight tonight
as a nearly stationary frontal boundary holds over the region.

Ahead and south of the frontal boundary, ample amounts of moisture
combined with little to calm winds will combine to create the
potential for patchy areas of reduced visibility overnight into
early Sunday morning. The greater potential for this is across far
eastern Oklahoma and also far northwest Arkansas. These conditions
should improve by the mid morning hours Sunday.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY THROUGH FRIDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Thunderstorm chances persist through Sunday, becoming
increasingly confined to southeast Oklahoma. Most locations will
remain dry on Monday before low thunderstorm chances return
Tuesday through Friday, primarily across southeast Oklahoma and
northwest Arkansas.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Adair

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Adair forecast zone
Reported by
Official NWS Observations
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Drought, Choctaw

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Drought, Craig

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Drought, Delaware

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Delaware forecast zone
Reported by
Official NWS Observations
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Drought, Mayes

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Drought, Nowata

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Drought, Osage

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Ottawa

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Ottawa forecast zone
Reported by
Official NWS Observations
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Drought, Pawnee

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Drought, Pushmataha

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Drought, Rogers

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Drought, Tulsa

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Drought, Washington

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215400, 1215401, 1215402, 1215403, 1215404, 1215405, 1215406, 1215407, 1215408, 1215409, 1215410, 1215411, 1215412.